Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 158, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 14, 2017, 7:33 PM CDT for Pottawatomie County, Wabaunsee County, Kansas. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2017, 7:33 PM CDT (00:33 UTC)
- Expired
- Aug 14, 2017, 8:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pottawatomie County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 30 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 7:35 PM CDT | HAIL 1 | 2 Ne Louisville, KS | ESTIMATED WINDS OF 40 TO 50 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.6 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1178 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1468 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
011
WUUS53 KTOP 150033
SVRTOP
KSC149-197-150100-
/O.NEW.KTOP.SV.W.0158.170815T0033Z-170815T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
733 PM CDT MON AUG 14 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
North central Wabaunsee County in east central Kansas...
Southeastern Pottawatomie County in northeastern Kansas...
* Until 800 PM CDT
* At 733 PM CDT, a severe thunderstorm was located near Belvue,
moving northeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wamego, St. Marys, Belvue, Emmett and Louisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3930 9603 3918 9603 3909 9618 3927 9638
3942 9616
TIME...MOT...LOC 0033Z 223DEG 5KT 3926 9619
HAIL...1.00IN
WIND...60MPH
$$
271 follow-up statement
455
WWUS53 KTOP 150051
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
751 PM CDT MON AUG 14 2017
KSC149-197-150101-
/O.EXP.KTOP.SV.W.0158.000000T0000Z-170815T0100Z/
Wabaunsee-Pottawatomie-
751 PM CDT MON AUG 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WABAUNSEE AND
SOUTHEASTERN POTTAWATOMIE COUNTIES WILL EXPIRE AT 800 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3930 9603 3918 9603 3909 9618 3927 9638
3942 9616
TIME...MOT...LOC 0051Z 223DEG 5KT 3928 9617
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 6:19 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 14, 6:19 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Topeka KS 619 PM CDT Mon Aug 14 2017 ...AVIATION UPDATE... .SHORT TERM...(This evening through Tuesday) Issued at 317 PM CDT Mon Aug 14 2017 As of 20z a low amplified trough is centered over the foothills of the Rockies. A deepening mid level trough was positioned across the western CONUS. A stalled surface boundary was positioned just north of the KS/NE border. Surface heating and weak surface convergence have spawn a few thunderstorms across far northeast KS. Water vapor doesn't reveal any subtle shortwaves, therefore expect this trend of isolated showers and storms to continue along the boundary through the afternoon and evening hours. Mesoanalysis suggests ~3000 J/KG of MLcape. However, effective shear values are <20kts, therefore do not expect any organized convection. The stationary boundary will retreat northward overnight, taking thunderstorm chances northward as well. Any residual cloud cover is expected to remain along the KS/NE border overnight. With a moist BL in place and winds ~5kts tomorrow morning, expect patchy fog to develop across much of the area. As the fog scatters out after sunrise tomorrow morning, a low level stratus deck is possible, especially south of Interstate 70. By Tuesday afternoon, mostly sunny skies will return area wide. Steep low level lapse rates will contribute to another afternoon of fair weather cumulus clouds. High temperatures will top out in the mid to upper 80s in the eastern counties, to near 90 in the western counties. Guidance continues to suggest a weak shortwave rounding the trough in the west and traversing southern KS during the late morning and early afternoon hours Tuesday, which may result in a few showers and storms. Otherwise, the bulk of precipitation looks to remain along the cold front late Tuesday night and Wednesday. .LONG TERM...(Tuesday night through Monday) Issued at 317 PM CDT Mon Aug 14 2017 A poignant upper trough gradually shifts over the central plains after 00Z Wednesday as a deepening sfc low increases southerly winds overnight. Heaviest rainfall axis between cams is consistent from southern NE through northern portions of the CWA towards Wednesday morning. Strong moisture transport from the south and southwest, advects precipitable water values in upwards of 2 inches by Wednesday morning. The approaching cold front on Wednesday afternoon is the focus for additional thunderstorms during the afternoon. Depending on many factors including any clearing in the afternoon may result in enough instability for a few stronger storms to develop, especially if the NAM, GFS, and Canadian verify with the boundary situating over east central KS by late afternoon. Effective shear values around 30 kts would be enough to support updrafts capable of hail and damaging winds. Locally heavy rainfall also becomes a concern at this point with the multiple rounds of potential rainfall. Precip comes to an end Wednesday night with rainfall totals ranging from 0.50 to upwards of 2 inches, locally more. There are brief periods of dry weather on Thursday-Friday afternoon and again on Saturday afternoon as temporary ridging passes over the area. The active westerly flow pattern continues to bring progressive upper waves through the region Friday night and again possibly Sunday night. The prevailing southerly winds and warm 850 mb temps hold the forecast highs in the in the middle to upper 80s. While still a week out, current models are depicting the upper trough on Sunday night to progress slowly east of the CWA Monday. Overcast skies will gradually clear in the morning and early afternoon hours of the Eclipse, with the potential for additional thunderstorms along a boundary in the region during the afternoon. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday) Issued at 619 PM CDT Mon Aug 14 2017 Forecast soundings show winds at the top of the boundary layer remaining around 15KT through sunrise and as a result mix some dry air into the boundary layer. So there is not a strong signal for dense fog from the models. Think at least some MVFR VSBY is probable during the typical morning hours and will monitor trends for an increase potential of dense fog. TS across northeast KS appear to be driven by diurnal heating and expect them to fall apart once the boundary layer begins to stabilize. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baerg LONG TERM...Prieto AVIATION...Wolters
Hazardous weather outlook, Aug 14, 3:36 PM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 336 PM CDT Mon Aug 14 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-152045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 336 PM CDT Mon Aug 14 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. There is a chance for a few thunderstorms late this afternoon and evening, mainly over north central and far northeast Kansas. No severe weather is expected with any storms tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered chances for thunderstorms are expected throughout the week. At this time, the best chances for storms appears to be Tuesday night through Wednesday night. Some of these storms may produce locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Aug 14, 7:29 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
729 PM CDT MON AUG 14 2017
KSZ023-038-150100-
Wabaunsee-Pottawatomie-
729 PM CDT MON AUG 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WABAUNSEE AND
SOUTHEASTERN POTTAWATOMIE COUNTIES UNTIL 800 PM CDT...
At 729 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belvue, moving northeast at 5 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wamego, St. Marys, Belvue, Emmett and Louisville.
LAT...LON 3942 9616 3930 9603 3918 9603 3909 9618
3927 9638
TIME...MOT...LOC 0029Z 231DEG 5KT 3925 9620
27The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:29 PM CDT | Special Weather Statement | TOP | Pottawatomie | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.